New Mexico, 2022Flash Flood and Damaging Wind in New Mexico, July 23 to 24, 2022
July 23 to 24, 2022 · NWS EPZ · 2 events in 2 counties and zones
Some drier low level air started moving into southern New Mexico, but modest mid level moisture remained across the area. Gusty winds and flash flooding were reported with the stronger storms that developed in Grant and Otero counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some drier low level air started moving into southern New Mexico, but modest mid level moisture remained across the area. Gusty winds and flash flooding were reported with the stronger storms that developed in Grant and Otero counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 23, 10:46 PM MST, 14 minutes earlier.
Area forecast discussion, Jul 23, 10:46 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1146 PM MDT Sat Jul 23 2022
.AVIATION 06Z UPDATE... A few outflow boundaries remain, keeping
winds gusty at KTCS. Winds should continue to diminish for the
next 1/2 hours, reaching SE APB 8kts. Skies generally
SCT110/BKN250, but will fill in for KTCS after 12Z as VCTS/-RA
move near the terminal. Chances for RA/VCTS will last thru 16Z.
Scattered to numerous TS/RA will be seen after 19Z Sunday. Gusty
outflow winds will be seen lasting through the end of the TAF
period, with storm coverage becoming isolated to scattered after
03Z.
&&
.PREV DISCUSSION...220 PM MDT Sat Jul 23 2022...
.SYNOPSIS...
Rain chances continue area wide this weekend with the best
chances over the high terrain and west of the Rio Grande. Heavy
rains and flash flooding are the main threats. Slightly cooler
temperatures expected next week with highs closer to seasonal
normals.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
Currently, not much activity can be seen on the radar except for
a few light to moderate showers across parts of the Gila Region
and Hudspeth county. Looking at the satellite imagery, the cumulus
family coverage is mainly over the eastern CWA plus the Gila
Region. For tonight, any remaining showers and thunderstorms
should diminish by around 3 AM. This is based on most of the
Convective Allowing Models. However, both the GFS and the ECMWF
suggest that showers and thunderstorms will persist across the
western CWA and the mountains until at least 6 AM. This will be
due to a broad ridge of high pressure centered across the South
Plains and shortwave trough off the coast of Southern California.
With these two systems in place, the bulk of the moisture is
advected into Arizona with some moderation across Grant and
Hidalgo Counties. Clouds should linger though the morning hours
and with the winds mainly from the south, the low temperatures on
Sunday morning will be above the normal for most of the area. For
Sunday, conditions will be somewhat settled in the morning;
however, with diurnal heating, available moisture and weakness
along the western periphery of the ridge, showers and
thunderstorms will develop starting across the mountains first
then across the lowlands. Storms coverage on Sunday should be
similar to that of today with the dew point temperatures mostly in
the 50s in the lowlands and some 40s in the mountains and PW
values between 1 and 1.4 inches for much of the area except in the
mountains. PW values in the mountains will be mostly below an
inch; however, with enough orographic forcing, storms are likely
to develop. High temperatures for Sunday will be above normal but
would not be hot as they were earlier this week due to rain-
cooled air and outflows from storms nearby.
&&
.LONG TERM...
Still looking at Monday night as potentially more active in terms
of thunderstorm activity across the lowland zones. Model
precipitable water values pushing 1.3-1.4" and less subsident flow
aloft allowing for greater mid-level instability should help get
convection going in the afternoon and keep it going through much
of the nighttime hours. Rain coverage won't be widespread, but
still better than what we've been seeing this past week.
Decaying high pressure over the Intermountain West and the
redevelopment of a more traditional ridge position across the
southeastern U.S. will leave New Mexico and west Texas in a more
consistent southeast moisture fetch early next week. This will be
favorable enough to keep moisture in the area and thus daily
thunderstorm chances, however I can't find any notable signal that
would suggest better storm coverage or increased rain rates.
Overall, the long term forecast looks very normal for late July,
with isolated lowland/scattered mountain thunderstorm activity
each evening. High temperatures will reach the lower-mid 90's each
afternoon, right along climate normals. Activity will continue to
be very hit-and-miss through next week, with the best chances
favoring zones west of the Rio Grande and into Arizona where the
main monsoon plume resides.
Extended models suggest the redevelopment of strong ridging flow
over the Great Basin as we head into August, which can greatly limit
precipitation chances if moisture parameters remain marginal.
Moisture trapped under the high usually isn't good enough for
widespread rains, but would be enough to keep slight PoPs. The
main factor in determining PoPs will be the eventual progression
(or regression) of the monsoonal moisture plume. With high
pressure overhead, we'll need really good moisture to continue
thunderstorm chances for the first week of August.
&&
.AVIATION...TAF sites with CIG FEW090-BKN250. There will be periods of SKC.
The winds will be generally light until around 23Z before
increasing to 10 and 20kts with gust up to 25kts thereafter. The
wind direction will be between the northwest and the southwest
between 23Z and 05Z Sunday. The winds will decrease to below 10kts
by around 05Z Sunday. There will be a few TS in the vicinity of
KTCS, KDMN, and KLRU between 22Z and 05Z Sunday. There will be no
reduction in the VIS across the runways.
&&
.FIRE WEATHER...
Moisture will continue to be in place with winds generally light
(5 to 15 mph). Showers and thunderstorms will develop mainly in
the afternoon and evening hours mainly west of the Rio Grande plus
the mountains. Temperatures will be on the hot side but not as
hot as they were this past week. As a result of this, there will
not be any fire weather concerns for our area. For Monday,
moisture will increase further with the winds continuing to be
light similar to that of Sunday. Temperatures will trend slightly
cooler on Monday with a couple of thunderstorms across the
Borderland. For the rest of the period, similar conditions are
expected with the moisture levels slightly increase and decreasing
as the week goes by.
Min RH will between 20 and 35% in the lowlands and 40 and 55% in
the mountains on Sunday. Min RH will increase on Monday to 25 to
40% in the lowlands and 45 to 65% in the mountains on Monday.
Ventilation rates will be poor to very good for the same period.
&&
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 101 76 99 74 / 10 20 40 50
Sierra Blanca 93 71 91 70 / 20 20 40 40
Las Cruces 100 72 98 70 / 10 20 40 60
Alamogordo 96 72 96 69 / 30 10 40 30
Cloudcroft 72 53 72 51 / 50 10 60 30
Truth or Consequences 98 73 96 71 / 20 30 50 60
Silver City 90 65 87 63 / 60 50 70 70
Deming 99 71 97 70 / 20 40 50 70
Lordsburg 96 70 94 68 / 40 60 60 70
West El Paso Metro 99 76 97 74 / 10 20 40 60
Dell City 98 71 96 71 / 10 0 20 20
Fort Hancock 100 74 99 71 / 20 20 40 50
Loma Linda 92 70 91 67 / 10 10 40 50
Fabens 99 73 98 72 / 10 20 30 50
Santa Teresa 98 73 96 71 / 10 20 40 60
White Sands HQ 98 75 96 73 / 10 20 40 50
Jornada Range 98 72 96 70 / 20 20 50 50
Hatch 100 73 98 71 / 20 20 50 60
Columbus 99 72 96 71 / 20 40 50 70
Orogrande 97 73 96 71 / 20 10 40 40
Mayhill 84 59 83 57 / 40 20 50 30
Mescalero 84 58 83 56 / 50 20 60 30
Timberon 83 57 82 56 / 30 10 50 30
Winston 90 65 88 62 / 50 30 70 60
Hillsboro 96 69 94 67 / 30 30 60 60
Spaceport 98 71 96 69 / 10 20 40 50
Lake Roberts 88 60 86 59 / 70 60 80 70
Hurley 95 67 93 66 / 40 40 60 70
Cliff 98 62 94 61 / 60 60 70 60
Mule Creek 92 64 89 63 / 70 60 80 70
Faywood 94 68 92 66 / 40 40 60 70
Animas 96 68 94 67 / 40 60 60 70
Hachita 96 68 93 67 / 30 50 50 70
Antelope Wells 94 66 92 65 / 40 60 60 70
Cloverdale 89 62 86 62 / 50 70 70 70
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
99/99/31
Hazardous weather outlook, Jul 23, 10:04 AM MST, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1104 AM MDT Sat Jul 23 2022
NMZ401>417-TXZ418>424-241715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1104 AM MDT Sat Jul 23 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Isolated showers and thunderstorms this afternoon will produce
brief heavy rainfall and localized flooding in a few areas. Wind
gusts up to 50 mph will also be possible around stronger storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered showers and thunderstorms expected each evening with the
primary risk being localized flash flooding. Flooding risk will
be highest across portions of the Gila Wilderness and southwest
New Mexico where thunderstorm coverage is greater. Heavy rains
causing runoff through arroyos and drainages in high terrain may
impact low water crossings and mountain roadway access.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, however spotters are
encouraged to report any severe weather or significant flooding to
the National Weather Service.
Thunderstorm Wind, Grant
- When
- July 23, 11:00 PM MST
- Where
- Grant County, 1.75 mi NE of Gila
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.990, -108.552
A spotter reported a peak wind gust of 59 mph two miles northeast of Gila.
Flash Flood, Otero
- When
- July 24, 3:00 PM MST to 5:00 PM MST
- Where
- Otero County, 2.35 mi ENE of Boles to 2.09 mi ENE of Boles
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 32.935, -105.934
Landscaping and trash cans washed away in front of the Space Museum due to high water flows. The radar estimated 1.5 to 2 inches of rainfall upstream of the museum over Horse Ridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 23, 20221 death · $627,000 · 63 kt wind · 10 events
- Tornado and Flood in Iowa, July 23 to 24, 2022$1.2 million · EF1 · 11 events
- Tornado and Damaging Winds in Ohio, July 23, 2022$283,000 · EF1 · 40 events
- Flash Flood and Flooding in Wisconsin, July 23 to 24, 2022$218,000 · 2.5 in hail · 68 events
- Hail and Damaging Winds in Nebraska, July 23, 2022$2.6 million · 1.5 in hail · 16 events
- Tornadoes and Flash Flood in Minnesota, July 23 to 24, 2022$1.3 million · EF0 · 26 events
- Hail and Damaging Winds in Indiana, July 23, 2022$225,000 · 1.75 in hail · 47 events
- Tornado and Flood in Wisconsin, July 23, 20222 injured · $263,000 · EF0 · 14 events
- Damaging Winds in Ohio, July 23, 2022$327,000 · 50 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2022$120,000 · 1.25 in hail · 27 events
- Flash Flooding in Arizona, July 23, 2022$250,000 · 3 events
- Damaging Winds in Maryland, July 23, 2022$101,000 · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048984, 1048988.